Maine, 2017

Heavy Snow in Maine, March 31, 2017

March 31, 2017 · NWS GYX · 8 events in 8 counties and zones

An area of low pressure over the Ohio Valley on the morning of the 31st moved very slowly to just southeast of Long Island, NY, by the morning of April 1st and then southeast of Nova Scotia by the morning of the 2nd. The storm brought heavy snow to the western portions of the State, with amounts ranging from about 6 inches in eastern Sagadahoc, eastern Androscoggin and eastern Oxford Counties to…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure over the Ohio Valley on the morning of the 31st moved very slowly to just southeast of Long Island, NY, by the morning of April 1st and then southeast of Nova Scotia by the morning of the 2nd. The storm brought heavy snow to the western portions of the State, with amounts ranging from about 6 inches in eastern Sagadahoc, eastern Androscoggin and eastern Oxford Counties to more than a foot across northern York and southern Oxford Counties.

Although the heaviest snow ended during the afternoon of the 1st, some light snow persisted into the early morning hours of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 31, 10:34 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 31, 10:34 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1134 AM EDT Fri Mar 31 2017

.SYNOPSIS...
Low pressure is expected to track to the south of New England
today into tonight, spreading snow into New Hampshire and Maine
during today and tonight and lasting into Saturday. This will
be a heavy, wet snowfall for some of the area. There may be some
rain southern areas on Saturday which may limit accumulations
there. Snow ends by Saturday evening as low pressure moves out
to sea. High pressure pushes in from the west Sunday and moves
over New England on Monday. The next low pressure system will
track near the area on Tuesday and will provide another chance
of rain or wintry precipitation.

&&

.NEAR TERM /TODAY/...
1130AM UPDATE...
Have updated the forecast again based on latest temperature
observations and radar/observation trends. As expected,
temperatures have fallen as precipitation has begun over
southern New Hampshire, with most areas falling to around 31-34
degrees. This is consistent with earlier forecast update, though
earlier update may not have been bold enough. Some accumulations
have been noted on area webcams but most roadways still are wet.
As snow intensifies and the temperature drops expect better
accumulation potential.

9AM UPDATE...
Snow has moved into far southwest New Hampshire and will take
its sweet time moving the rest of the way across New Hampshire
and Maine today. Have updated the forecast primarily to adjust
temperatures based on latest observations and expected trends.
As snow begins expect temperatures to fall as evaporational
cooling occurs. Still may see temperatures stay at or above
freezing for a good portion of this snowfall. No significant
changes were made to storm totals or overall forecast thinking.

645AM UPDATE...
Have updated the grids to reflect current conditions across the
forecast area. Latest radar imagery continues to show
precipitation attempting to enter southwestern New Hampshire.
However, there remains plenty of dry air in place in the lower
portions of the atmosphere with low surface dew points in place.

Snow will eventually enter southwest New Hampshire, most likely
over the next hour as the atmosphere saturates below cloud
layer. Some rain may mix in over southern New Hampshire. Have
updated the warning message to include potential mixed snow and
rain in many locations. Most of the threat for a changeover
however will be limited to Saturday.

ORIGINAL DISCUSSION...
A complex late season low pressure system will move towards
the Mid Atlantic coastline today, bringing snow to western
portions of the forecast area today. The snow may not initially
stick on roadways as temperatures remain above freezing and the
precipitation will initially be light.

In any case, 00Z model suite in relatively good agreement with
the overall features regarding our late season winter storm.
Despite initial temperatures being relatively warm early this
morning, dew points continue to lower into the teens north to
mid 20s far southern New Hampshire. Nevertheless there could be
pockets of light rain mixing in the with precipitation over far
southern areas, especially during periods of light intensities.

&&

.SHORT TERM /TONIGHT AND SATURDAY/...
Surface low pressure reaches the Mid Atlantic coastline this
evening and gradually develops. Most of the model suite brings
the surface low over the 40N/70W benchmark during the day.

The northern and eastern progression of the precipitation
remains in question. However, have converted the winter storm
watches to warnings for this event and bordered the warnings
with winter weather advisories. Highest snowfall totals will
likely be in the hill towns of southern New Hampshire as with
most late season snowfalls, elevation will be a factor. Used a
blend of model solutions for QPF this package.

As the precipitation becomes lighter at times on Saturday and
the system pulls to the east, some of it will mix with rain
over southern portions of Maine and New Hampshire. This may
potentially make for varying snowfall totals across the region.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The low exits to the east Saturday night but with some
lingering snow showers. On Sunday a surface/upper ridge axis to
the west builds across the area allowing for clearing across
most areas but still maybe a few orographic snow showers in the
mountains. This dry weather continues into Monday.

The next upper low system being kicked out from the southwest U.S.
is expected to arrive Tuesday. Models have some subtle
differences on track as it moves northeast and redevelops a
coastal low somewhere along or off the southern New England
coast. Am concerned about ptype since not much of a supply of
cold air in the lower boundary levels. Due to its source region,
this system will also generate a good amount of qpf so its
evolution will need to be watched closely over the next few
days.

Another very similar system may also take a similar track across the
U.S. and head toward New England for Thursday with similar
concerns.

Temperatures will be near seasonal levels Sunday and
Monday but may be below normal for the potential coastal storms Tuesday
and again Thursday.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR conditions deteriorating to IFR over New
Hampshire and westernmost Maine today into this evening. This
will continue in snow or rain and snow mix on Saturday.

Long Term...Should see improvement to VFR conditions Saturday
evening except for some possible lingering MVFR conditions
mainly in the mountains. Should go VFR everywhere on Sunday.
Conditions deteriorate again Monday night into Tuesday as the
next system approaches. IFR or worse conditions will be likely
on Tuesday with rain or snow.

&&

.MARINE...
Short Term...SCAs have been issued for the coastal waters. For
the bays, the SCAs will not be in effect until Saturday.

Long Term...High pressure moving across the area will keep winds
fairly light and seas under 5 FT through Monday. Low pressure
moving near the southern New England coastline on Tuesday may
bring a period of higher winds and seas which could reach
advisory levels.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 8 PM this evening to 8 PM EDT
     Saturday for MEZ012-018>020-023-024.
     Winter Weather Advisory from 9 PM this evening to 6 PM EDT
     Saturday for MEZ007-008-013-021-025.
NH...Winter Storm Warning from 2 PM this afternoon to 4 PM EDT
     Saturday for NHZ002-004-006-009-010-012-013.
     Winter Storm Warning until 4 PM EDT Saturday for NHZ003-005-
     007-008-011-015.
     Winter Storm Warning from 8 PM this evening to 8 PM EDT
     Saturday for NHZ014.
     Winter Weather Advisory from 9 PM this evening to 6 PM EDT
     Saturday for NHZ001.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ151-
     153.
     Small Craft Advisory from 2 AM to 10 PM EDT Saturday for
     ANZ150-152-154.

&&

SHORT TERM...Cannon
LONG TERM...Marine
Hazardous weather outlook, Mar 31, 11:54 AM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1254 PM EDT Fri Mar 31 2017

NHZ002-004-006-009-010-012-013-011700-
Southern Coos-Northern Carroll-Southern Carroll-Belknap-Strafford-
Eastern Hillsborough-Interior Rockingham-
1254 PM EDT Fri Mar 31 2017

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EDT SATURDAY...

This Hazardous Weather Outlook is for central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Another storm system will impact the region Tuesday and Tuesday
night. While confidence in precipitation type is low...if snow
falls...plowable amounts are possible.

An additional storm system may reach the region as early as Thursday.
While precipitation type is still uncertain, this system has the
potential to bring rain or snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012-018>020-023-024-NHZ014-011700-
Southern Oxford-Interior York-Interior Cumberland-Androscoggin-
Coastal York-Coastal Cumberland-Coastal Rockingham-
1254 PM EDT Fri Mar 31 2017

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Another storm system will impact the region Tuesday and Tuesday
night. While confidence in precipitation type is low...if snow
falls...plowable amounts are possible.

An additional storm system may reach the region as early as Thursday.
While precipitation type is still uncertain, this system has the
potential to bring rain or snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ003-005-007-008-011-015-011700-
Northern Grafton-Southern Grafton-Sullivan-Merrimack-Cheshire-
Western And Central Hillsborough-
1254 PM EDT Fri Mar 31 2017

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EDT SATURDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Another storm system will impact the region Tuesday and Tuesday
night. While confidence in precipitation type is low...if snow
falls...plowable amounts are possible.

An additional storm system may reach the region as early as Thursday.
While precipitation type is still uncertain, this system has the
potential to bring rain or snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ009-014-022-026>028-011700-
Central Somerset-Southern Somerset-Interior Waldo-Lincoln-Knox-
Coastal Waldo-
1254 PM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for south central Maine and west
central Maine.

.DAY ONE...This Afternoon and Tonight.

Snow is expected to gradually overspread the region tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light to moderate snow is expected on Saturday...tapering off during
the afternoon from north to south. One to as much as four inches of
snow is possible with this storm.

Another storm system will impact the region Tuesday
and Tuesday night. While confidence in precipitation type is
low...if snow falls...plowable amounts are possible.

An additional storm system may reach the region as early as Thursday.
While precipitation type is still uncertain, this system has the
potential to bring rain or snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007-008-013-021-025-NHZ001-011700-
Northern Oxford-Northern Franklin-Southern Franklin-Kennebec-
Sagadahoc-Northern Coos-
1254 PM EDT Fri Mar 31 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM
EDT SATURDAY...

This Hazardous Weather Outlook is for south central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another storm system will impact the region Tuesday and Tuesday
night. While confidence in precipitation type is low...if snow
falls...plowable amounts are possible.

An additional storm system may reach the region as early as Thursday.
While precipitation type is still uncertain, this system has the
potential to bring rain or snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-011700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1254 PM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for gale force winds on Tuesday as low pressure
moves near southern New England.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARNOTT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
March 31, 1:00 PM EST to 11:59 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
March 31, 1:00 PM EST to 11:59 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
March 31, 1:00 PM EST to 11:59 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
March 31, 1:00 PM EST to 11:59 PM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
March 31, 1:00 PM EST to 11:59 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
March 31, 1:00 PM EST to 11:59 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
March 31, 1:00 PM EST to 11:59 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
March 31, 1:00 PM EST to 11:59 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689916, 689917, 689918, 689919, 689920, 689921, 689922, 689923.